NDT, Progesterone cream and Adrenal Support - All at once?

Hi!

I've just been put on 3 sets of different medications supplements by a private GP to help with symptoms of hypothyroidism, oestrogen dominance caused by low progesterone, and adrenal fatigue. You may remember that my GP and endo had refused to treat my hypothyroid symptoms as my tsh T4 and t3 were officially in 'range' albeit only just.

However from the recommendation of people on here I had an appointment with this hollistic private GP who treats patients according to symptoms and blood tests, which was a first for me!

I've just started taking half a grain of nature throid NDT a day for the first 2 weeks. I then should also be starting the progestérone cream and adrenal supplements (iron complex, b complex, Magnesium, rhodiola complex, zinc picolinate, vit C).

However two of my big hypothyroid symptoms have been weight gain (6kg this year, and I'm naturally petite so this has really knocked my confidence) and acne. I hoped the nature throid would start to help these, among other symptoms. But I've just read that progesterone cream can cause your body to produce excess œstrogen at first and therefore make you gain weight and have worse acne!!

I don't know whether I should just try the nature throid for the first few months so I can tell which medication is helping my symptoms, and not cause contradicting effects. Or do they need to work together? I'll be so anxious if my weight gain and acne worsen even more.

Thanks

Lulu

15 Replies

oldestnewest
  • I can't personally comment on progesterone cream since I was taking it in a tablet form in my teens. I did not experience any weight gain then and I was taking it for about 4 years however my thyroid wasn't treated at that time (my TSH was low too). Most likely you'll start losing weight when your body gets enough NDT in every cell of the body and get on an adequate dose so you shouldn't worry about that as much. I know its frustrating believe me I've been there too.

    With regards to acne, I can say that thyroid hormone did help but it was the diet which had a bigger effect. Not sure if your holistic doctor mentioned anything about that.

    In my opinion I would start adrenal supplements as your doctor suggested as it did benefit me too.

  • Myself, I would stay on the NDT at least three months, first, to let it take hold. Then add in the progesterone cream.

    "adrenal supplements (iron complex, b complex, Magnesium, rhodiola complex, zinc picolinate, vit C)."

    Now, there are a lot of things that worry me, in there. Mainly the word 'complex'.

    1) Since when did iron 'support' adrenals? You shouldn't really supplement with iron, without getting tested first. Too much is bad.

    2) What is an iron complex, anyway? Iron should be taken on its own, at least 4 hours away from thyroid hormone. So, if you are multi-dosing your NDT, that might cause a problem.

    3) Magnesium should be taken six hours away from thyroid hormone.

    4) Rhodiola complex? What's in it? Rhodiola is an adaptogen, and from all I've read, adaptogens are better at lowering hormones, than raising them. If you are suffering from adrenal fatigue, I'm not sure that rhodiola is the right thing for you. It will stimulate rather than support.

    5) Zinc is good for conversion, and muscle pain, but I'm not sure it supports adrenals.

    6) Vit C and B complex are very good for supporting adrenals - about the only things on that list that are. However, you really should get your vit B12 and folate tested before taking the B complex, because if you test after, you will skew your results. And, you need to know the base-line. It could very well be that your B12 is so low that you need to be tested for Pernicious anemia, but if you're already taking B12 you won't know.

    But, when you do start taking it, it should be at least two hours away from NDT.

    Vit C can be taken any time, with anything, because it helps absorption - always take some with iron. You can even take some with your NDT. You can take up to 5000 mg daily.

    So, I really would advise that during the three months you're just taking NDT, you get your vit D, vit B12, folate and ferritin tested, so that you know if you need them, and how much.

    When you do start taking them, and you probably will need them all, do not start them all at once! Stay on one for about two weeks, before introducing the next one, to make sure it suits you - not everything suits everyone. If you start taking them all at once, you won't know which one doesn't agree with you and will have to start all over again! :)

  • Hi greygoose

    From my blood tests I can see-

    Vitamin D: 83 nmol (No range given)

    Serum folate: 9.1 microg/L (3-20)

    Serum B12: 833 ng/L (180-900)

    Serum iron: 10 umol/L (5.8-34.5)

    TSH: 1.4 (0.3-4.2)

    Free t4: 12.4 (9-20)

    Free t3: 3.4 (2.6-5.7)

    I just commented below that after being really fevery, and extreme muscle pains, I'm considering just taking a quarter of a grain of nature throid today (not half as I've done for initial 3 doses) What Do you think?

    Cant get hold of my private gp who prescribed this at the moment.

    :-(

    Thanks in advance xxx

  • I can't see any advantage to doing that. Your FT3 is rather low - not even mid-range.

  • So do you think I need a higher dose of thyroid medication? But perhaps a different one if I can't tolerate Nature throid?

    I can't get Levo as my gp and endocrinologist are adamant my thyroid function is normal (you may remember from before that the endo said it must be chronic fatigue syndrome causing my symptoms)

    Thanks again in advance - just want to clarify what you think Xx

  • Yes, I think you need a higher dose. Your FT3 is too low to make you well. Most people need it up the top of the range, and yours isn't even mid-range.

  • Great Thanks. The private doc just replied and said I may just not be able to tolerate nature throid and we should consider me changing to either

    - t3 and T4

    - t3 only

    Do you know which you'd recommend trying given my results?

    Thanks again - your advice is so appreciated x

  • I think you should try a higher dose before trying anything else. You are under-medicated, and changing the type of hormone replacement isn't going to change that. Avoid change wherever possible, you need to stay on a high enough dose of one thing before moving on to anything else.

  • Ok good to know. I shouldn't worry that these side effects would be amplified on a higher dose then? X

  • In principal, no. If they are, then that might be the time to think about changing.

    And, if you're going to change, I would recommend T4 + T3, so that you can adjust the ratio to suit you.

  • From personal experience I'd say go very careful. I too was prescribed thyroid med, adrenal support (in the form of pregnenalone) and oestrogen cream, all at the same time - this was a cocktail of hormonal disaster for my body. I had the most terrible side effects! But everyone is biochemically different, so what works for one may not work for the other. From my experience, I'd say try one hormone for a month or so, to make sure your body tolerates it, then try introducing the next, so you know which is causing a reaction if that occurs.

    I must say, since my bad experience I am now trying to address the root cause of my energy issues rather than treating symptoms. My well intentioned private doctor who used bioidentical hormones and was perceived as treating me 'naturally' was still at the end of the day only treating symptoms (just like a GP does) and not addressing the cause.

    I have been taken off all hormones and addressing toxic metals, which my new functional doctor has found I have and thinks is actually the root cause to all my hormonal imbalances....

  • Thank you everyone. Given what you've said, today I took the Nature Throid half grain only, and have left off other supplements.

    Im getting very anxious though that I've had side effects since beginning this three days ago. I've had diarrhoea and tummy ache each day, and every day really painful muscle aches (more like cramp it's so painful) in my legs, bum and back. It's so intense it's as tho I have full on flu.

    Is this normal? :-(

  • The stomach symptoms might be a reaction to one of the ingredients/fillers in your NDT. There is a possibility you might need to change it for a different one if those symptoms don't improve.

    Now that your body is getting thyroid medication, hidden vitamin and mineral deficiencies might start coming to light. As greygoose suggested you should check your vitamin D, B12, folate and ferritin levels. Muscle aches is a symptom of vitamin D deficiency (I think) and/or low thyroid function.

  • Thank you :) last night I ended up with a full blown temperature plus extremely painful muscles in legs and back.

    Going to reduce to quarter grain whilst I wait for a reply from my gp.

    About to add my vitamin levels here too, thanks greygoose for recommending to do this.

    Thanks for your help xxx

  • Lulu2017 I believe your iron is possibly low however I can't fully comment on it, just basing it on my own recent results (very similar to mine). Ask your GP to do a full blood count together with iron panel and ferritin if not already done. Then you'll be able to see the full picture.

You may also like...